Iowa, 2019Damaging Wind in Iowa, July 4, 2019
July 4, 2019 · NWS FSD · 1 event in 1 county or zone
Along a weakening linear structure, an isolated thunderstorm produced a downburst wind gust in Rock Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Along a weakening linear structure, an isolated thunderstorm produced a downburst wind gust in Rock Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 11:08 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 11:08 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1208 AM CDT Thu Jul 4 2019
.SHORT TERM...(This Evening through Thursday)
Issued at 414 PM CDT Wed Jul 3 2019
Convective chances remain the primary focus and challenge of this
forecast period, especially through the short term period with the
4th of July holiday now upon us.
This afternoon/evening: Early morning convective complex near the
Sioux City area has produced an outflow which has been emanating
north and west away from that area through today. This boundary has
triggered isolated cells as it reached an agitated cumulus field,
which were able to quickly grow upscale, with weak-moderate shear
and moderate-strong instability providing support for marginally
severe hail at times. Additional outflow has pushed farther to the
southeast, triggering a line of storms 30-50 miles southeast of the
forecast area. This latter line not expected to impact our area
given current trajectory. These boundaries have also left much of
the forecast area relatively stable in their wake, as evidenced by
the lack of cumulus, or at most flat cumulus, over much of the
forecast area as of 20Z. This should keep the weather relatively
quiet across our forecast area through the evening hours, with most
CAMs now showing an isolated storm or two at best through 06Z.
Overnight-Thursday morning: Will be watching storms developing over
the western Dakotas this evening. CAMs in relatively good agreement
in depicting scattered activity out west congealing into a complex
which moves into the eastern Dakotas after 06Z. Given the decrease
in shear as the complex moves east, seems as though threat of strong
to severe winds will be diminishing as it approaches our northwest
counties, with areas from the James River westward with greater risk
of seeing isolated severe wind gusts. Greater concern as the complex
moves east tonight will be heavy rain and possible flash flooding.
Very high PWAT air mass remains in place across the area, and while
overall complex is expected to be progressive, high rainfall rates
are still possible. Main threat from this complex expected to be
east of our forecast area prior to mid-morning 13Z-15Z, and again
will be looking at relatively stable air mass as we head into the
early afternoon hours for the holiday. Later day could build back
some instability, and expect we'll have one or more boundaries
lurking around the forecast area from morning activity. However,
confidence on where these boundaries will be located is quite low.
Cannot rule out isolated storms developing along these boundaries,
but with uncertainty in location, will carry low pops across a broad
area from mid-afternoon onward.
Anticipate northern parts of the region will remain a little cooler
on Thursday given the expected track of the convective complex, but
still looking at highs in the 80s with dew points around a muggy 70
through the afternoon.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 414 PM CDT Wed Jul 3 2019
Thursday night into Friday could again be a more active period, with
a weak wave lifting northeast into the area through the evening.
Unfortunately, exact timing/location of storms still uncertain at
this time, as will partially depend on location of lingering
boundaries as the wave approaches. Could see scattered activity
begin to ramp up along these boundaries prior to fireworks shows
planned for dusk, with best chance of this currently looking to be
across western and northern portions of the CWA, perhaps as far
south as I-90 corridor from Sioux Falls eastward. Approaching wave
will bring some increase in mid-level winds, with some increase in
deep layer shear into our western counties by early evening. This
could lead to isolated severe storms developing into our western
counties prior to sunset.
Greater threat of more widespread rain expected to hold off until
after 03Z, as the mid-upper wave slides northeast across the CWA.
This should spread a risk of storms across mainly our SD and MN
counties through the late evening and overnight hours, with
generally decreasing risk of severe storms, and increasing risk of
heavy rain as the night progresses.
Remainder of the holiday weekend should be on the cooler side of
normal, though still on the muggy side, with highs in the upper 70s
to mid 80s, but dew points in the 60s. With main boundaries pushed
south of the forecast area, and this somewhat cooler air in place,
storm chances will be on the lower side for most areas. Exception
could be Friday night in our southern areas, as another potential
wave tracks along the elevated 850mb boundary.
Temperatures moderate again as we head into next week, and pattern
remains unsettled as various waves continue to move over the top of
the ridge building into the central and southern High Plains.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1204 AM CDT Thu Jul 4 2019
Showers and thunderstorms will roll across the area overnight but
become isolated to scattered after sunrise into the afternoon.
Thunderstorms should once again become more numerous after sunset.
Outside of the thunderstorms VFR conditions are expected. Some
MVFR ceilings may be possible close to KHON and KBKX late tonight
into early Thursday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, Jul 3, 2:52 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 PM CDT Wed Jul 3 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-042100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
352 PM CDT Wed Jul 3 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Isolated storms are possible through the evening, mainly toward the
Highway 14 corridor, as well as east of Highway 59 in southwest
Minnesota and northwest Iowa. If storms develop, hail to the size
of quarters, and locally heavy rain will be the primary threats.
More storms will develop across northern and central South Dakota
tonight, and build southward into southeast South Dakota after
midnight tonight. Some of these storms could contain damaging wind
gusts to around 65 mph, along with areas of heavy rainfall. The main
threat of damaging winds looks to be along and west of Highway 81.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The end of the week will continue with on and off thunderstorms
chances. The highest chance for storms appears to be Thursday night
into Friday, when a few severe storms producing large hail and
damaging wind. The potential for heavy rainfall will continue, and
could be in excess of 2 inches in some locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 3, 8:15 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD FLORENCE 44.24N 96.05W
07/03/2019 LYON MN EMERGENCY MNGR
STANDING WATER IN SOME FIELDS ALONG U.S.
HIGHWAY 14 NEAR FLORENCE.
&&
TRMThunderstorm Wind, Sioux
- When
- July 4, 1:45 AM CST to 1:50 AM CST
- Where
- Sioux County, 0.5 mi W of Rock Vly
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $400,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.200, -96.310
Downburst winds removed the roof and most walls from a home at the corner of 8th Avenue and 12th Street. Debris from this home damaged a downstream home toward the east. A utility pole and several trees were snapped off, which started a small fire. |Several other homes had some lesser collateral roof or siding damage within a three block stretch toward the east and southeast.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
- Hail and Damaging Winds in North Carolina, July 4, 2019$40,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842790.